North Yorkshire Police have issued an urgent appeal to youngsters in the area not to be tempted to experiment with the drug, which is thought to contain high levels of the powerful stimulant amphetamine.
Police describe the substance as looking like a yellow, white paste and have warned that it could kill again.
A spokesman for the force said: "Until this is confirmed, people are strongly urged not to risk taking substances matching this description or of a similar nature. One girl has already died, so the potential dangers are very real."
A 26-year-old woman and a 23-year-old man, who were arrested on suspicion of supplying a controlled drug, were released on police bail pending further inquiries, a spokesman for the North Yorkshire Force confirmed.
Miss Rodgers' father Mark, who is a research fellow at York University working in the field of health policy research, was too upset to comment last night.
A spokesman for York College, where Miss Rodgers was studying said: "We are saddened to hear of the death of Poppy Rodgers.
"The college was working with Poppy to engage her in education and our thoughts go out to her friends and family."
The head teacher at her previous school, King James's School in Knaresborough, also paid tribute to her popularity and friendly nature
Carl Sugden said: "Poppy was a well-regarded girl and was popular and had a good group of friends."
Many of those friends took to social networking sites over the weekend to express their shock and sadness at the teenager's death.
Sara-Leanne Win wrote: "Poppy Rodgers ... you will be missed. I love you angel, sleep tight sweetie."
A message from: "Gemma Hodgson wrote: "R. I. P Poppy Rodgers, you'll be missed so much! Horrible way to go and far to [sic] young."
Meghan Onderdonk wrote: "Wouldn't be the person I am today if you weren't such a big part of my life. RIP poppy I love you."
Oliver Tuley posted: "Surreal seeing that on the news & such a shame, a life taken away when she had so much to live for RIP Poppy."
: Meanwhile police in Fort William in Scotland have issued an urgent warning after 12 people became ill after suffering an extreme reaction to a batch of small blue tablets.
It is thought those who took ill, may have believed they were taking Valium tablets.
All were admitted to Belford Hospital in Fort William after the first group began to fall ill on Saturday evening.
Symptoms associated with the drug include unconsciousness, nausea and dizziness and anyone feeling unwell has been advised to seek urgent medical attention.